Woman's Spontaneous Orgasms Triggered by Parkinson's Drug
A woman with Parkinson's disease took a drug commonly used for people with the condition and began experiencing unwanted, spontaneous orgasms, according to a new report of her case.
The 42-year-old woman with early-onset Parkinson's disease was admitted to the hospital complaining about the orgasms. She said she had been taking the drug rasagiline for 10 days, and on the seventh day, she started experiencing hyperarousal and increased libido, according to the case report.
She then experienced three to five orgasms daily, each of which lasted from five to 20 seconds.
"Here we report a patient with early-onset PD [Parkinson's disease] who experienced spontaneous orgasms when taking rasagiline; these were unwelcome and occurred in the absence of hypersexual behavior," the researchers from the department of neurology at Necmettin Erbakan University in Konya, Turkey, who treated the woman, wrote in the study.
"To the best of our knowledge, this is the first report of this adverse effect of rasagiline," they wrote.
How a drug can cause orgasms
The woman had not been taking any other medication, and she did not experience any other unusual symptoms related to the use of the drug, according to the report. She then stopped taking the medication because of the orgasms, but when she started taking it again 15 days later, the spontaneous orgasms occurred again, so she stopped for good. [10 Surprising Sex Statistics]
Typical side effects of rasagiline include flulike symptoms, joint pain, depression and gastric problems, the researchers wrote in the study.
It is not clear why exactly the drug seemed to trigger this unusual reaction, the researchers wrote. However, they suspected that it had something to do with an increase in dopamine, which is a neurotransmitter in the brain that helps regulate the feelings of pleasure, and is triggered by taking rasagiline. (In people with Parkinson's disease, the cells that normally make dopamine die over time.)
There have also been reports of orgasms induced by other drugs, such as certain antidepressants, which act on the central nervous system, the researchers wrote in their report.
And one previous report described a case of a spontaneous ejaculation in a man who had also been taking rasagiline, they wrote.
"There are indeed other drugs that can stimulate sexual response," said Barry Komisaruk, a distinguished professor at Rutgers University in New Jersey, who researches orgasms.
Just like rasagiline, many of these drugs activate dopamine, which is also released during orgasm, Komisaruk said.
The dopamine link
The importance of dopamine in human orgasms was initially recognized when researchers noticed signs of increased sexual arousal in male nursing home patients who had been taking L-DOPA, another dopamine-inducing drug used in the treatment of Parkinson's disease, Komisaruk told Live Science.
"It is also fairly well known that cocaine can mimic the effect of orgasm," through its effect on the levels of dopamine, he said.
The case report will be published in an upcoming issue of the journal Parkinsonism and Related Disorders.
Follow Agata Blaszczak-Boxe on Twitter. Follow LiveScience @livescience, Facebook & Google+. Originally published on Live Science.
Live Science newsletter
Stay up to date on the latest science news by signing up for our Essentials newsletter.
By Ben Turner
By Robert Lea